Alert archive / West Virginia / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 75, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 4, 1997, 11:47 AM EDT for Monroe County, West Virginia. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 4, 1997, 11:47 AM EDT (15:47 UTC)
- Expired
- Aug 4, 1997, 12:35 PM EDT
- In force
- 48 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Monroe County, WV
The radar
The Roanoke radar (KFCX), 64 km from the middle of the area, began a volume at 15:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 3.8 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 538 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 743 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KROA 041550 RRA SVRRNK WVC063-041635- BULLETIN--IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 1147 AM EDT MON AUG 4 1997 THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1235 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHEASTERN WEST VIRGINIA ...MONROE COUNTY AT 1146 AM EDT...BLACKSBURG DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 18 MILES SOUTH SOUTHWEST OF LEWISBURG OR 4 MILES WEST SOUTHWEST OF UNION MOVING EAST SOUTHEAST AT 30 MPH. SEVERE WEATHER IS EXPECTED TO REACH... LAUREL BRANCH AROUND 1150 AM EDT HOLLYWOOD AROUND 1155 AM EDT GAP MILLfS AROUND NOON EDT WAITEVILLE AROUND NOON EDT SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. MOVE TO A PLACE OF SAFETY IMMEDIATELY. DOC/MG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 9:25 AM EDT, 2 hours 22 minutes earlier.
Area forecast discussion, Aug 4, 9:25 AM EDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
930 AM EDT MON AUG 4 1007
DISC... WBC...MAY WANT TO GO LIKELY POPS ROA VLY N.
RDU...CRW... LET 'ER RIDE.
COULD BE AN INTERESTING AFTERNOON...
AREA TS APCHG NW PRTN FA AT 915. AM SNDG NOT THAT IMPRESSIVE...BUT
BECOMES QUITE UNSTABLE W PROJECTED 79/65 TT/TD THIS PM. LI -7 AND A
SWEAT OF 373 BUT ONLY 1800 CAPE. PIEDMONT AREAS MAY SEE BRUNT AS PER
SPC.
HAZE HOLDING TOUGH THIS AM AND WILL LIKELY COTINUE UNTIL THE PCPN
GETS HERE. VSBYS DID NOT IMPV Y'DAY AFTN EVEN W/8-12 KTS WND SO
WOULD NOT BE TOO OPTIMISTIC ON IMPVMTS TDAY.
MGIn the hours before
Special weather statement, Aug 4, 6:35 AM EDT, 5 hours 12 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-WVZ042>045-051200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 635 AM EDT MON AUG 4 1997 ...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON... SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AS A COLD FRONT SLOWLY ADVANCES TOWARD THE AREA. THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHEAST WEST VIRGINIA...SOUTHWEST AND SOUTH CENTRAL VIRGINIA AND NORTHWEST NORTH CAROLINA. PLENTIFUL LOW LEVEL MOISTURE AND HEATING THROUGH EARLY AFTERNOON WILL ALLOW UNSTABLE CONDITIONS TO DEVELOP ACROSS A PORTION OF THE AREA...SETTING THE STAGE FOR THE THREAT OF SEVERE THUNDERSTORMS DURING FROM THE MID AFTERNOON TO EARLY EVENING HOURS. THE SLIGHT RISK OF SEVERE WEATHER EXISTS SOUTH AND EAST OF A LINE FROM AMHERST TO ROANOKE TO TAZEWELL. THIS AREA INCLUDES THE CITIES AND TOWNS OF LYNCHBURG...ROANOKE...DANVILLE...WYTHEVILLE... BOONE...MT AIRY AND EDEN. THE MAIN THREAT THIS AFTERNOON WILL BE DAMAGING WINDS. HAIL... FREQUENT LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE ALSO POSSIBLE. SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING. ADDITIONAL INFORMATION WILL BECOME AVAILABLE THIS MORNING AND AN UPDATED OUTLOOK WILL BE ISSUED AROUND MIDDAY. DESROSIERS
Special weather statement, Aug 4, 6:36 AM EDT, 5 hours 11 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-WVZ042>045-051200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 635 AM EDT MON AUG 4 1997 ...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON... SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AS A COLD FRONT SLOWLY ADVANCES TOWARD THE AREA. THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHEAST WEST VIRGINIA...SOUTHWEST AND SOUTH CENTRAL VIRGINIA AND NORTHWEST NORTH CAROLINA. PLENTIFUL LOW LEVEL MOISTURE AND HEATING THROUGH EARLY AFTERNOON WILL ALLOW UNSTABLE CONDITIONS TO DEVELOP ACROSS A PORTION OF THE AREA...SETTING THE STAGE FOR THE THREAT OF SEVERE THUNDERSTORMS DURING FROM THE MID AFTERNOON TO EARLY EVENING HOURS. THE SLIGHT RISK OF SEVERE WEATHER EXISTS SOUTH AND EAST OF A LINE FROM AMHERST TO ROANOKE TO TAZEWELL. THIS AREA INCLUDES THE CITIES AND TOWNS OF LYNCHBURG...ROANOKE...DANVILLE...WYTHEVILLE... BOONE...MT AIRY AND EDEN. THE MAIN THREAT THIS AFTERNOON WILL BE DAMAGING WINDS. HAIL... FREQUENT LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE ALSO POSSIBLE. SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING. ADDITIONAL INFORMATION WILL BECOME AVAILABLE THIS MORNING AND AN UPDATED OUTLOOK WILL BE ISSUED AROUND MIDDAY. DESROSIERS
Nearby
Severe Thunderstorm Warnings in West Virginia, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.